Hail, Furnas
- When
- May 15, 7:42 PM CST
- Where
- Furnas County, 3 mi E of Holbrook
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.300, -99.963
An isolated storm produced hail up to the size of quarters on this Friday evening. Early in the evening, a few isolated, small storms formed over north central Kansas and lifted north into south central Nebraska, west of Highway 183.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated storm produced hail up to the size of quarters on this Friday evening. Early in the evening, a few isolated, small storms formed over north central Kansas and lifted north into south central Nebraska, west of Highway 183. The storm that tracked through Furnas and Gosper counties produced hail up to the size of quarters around mid-evening, west and north of Arapahoe.
These storms formed in the warm sector of occluding low pressure over Wyoming. A longwave trough was over the western United States, with a ridge over the East, resulting in southwest flow over the Plains. What exactly ignited these storms was unclear, as synoptic and mesoscale forcing were weak. MLCAPE was 1000-1500 J/kg and deep layer shear was 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 6:00 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 700 PM CDT FRI MAY 15 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 309 PM CDT FRI MAY 15 2015 SOUTHWESTERLY FLOW IN PLACE IN THE UPPER LEVELS ACROSS THE REGION...WITH SATELLITE IMAGERY SHOWING LOW PRESSURE SPINNING OVER THE WRN CONUS. EMBEDDED WEAK DISTURBANCES CONTINUE TO MAKE THEIR WAY OUT AHEAD OF THE MAIN LOW...ONE OF WHICH BROUGHT PRECIPITATION OVERNIGHT. HAVE BEEN SITTING IN A BIT OF A LULL INTO THE EARLY AFTERNOON HOURS. AT THE SFC...THE FRONTAL BOUNDARIES ARE A BIT MORE DIFFUSE THAN WHAT WAS EXPECTED 24 HOURS AGO. AN ELONGATED SFC LOW SITS OVER ERN CO...THE MAIN DRY LINE WHICH MODELS YESTERDAY HAD MAKING A BIG PUSH INTO THE SWRN CWA THIS AFTERNOON CURRENTLY SITS OVER THE SWRN CORNER OF KS INTO ERN CO. A WARM FRONTAL BOUNDARY IS IN CLOSER PROXIMITY...ROUGHLY LOCATED NEAR THE NE/KS STATE LINE. MAIN CONCERN THROUGH THE REST OF THIS AFTERNOON/EVENING IS WITH THUNDERSTORM CHANCES...AND HOW MUCH OF THE CWA WILL BE AFFECTED. THE NEXT IN THAT SERIES OF UPPER LEVEL WAVES LOOKS TO SLIDE INTO WRN PORTIONS OF THE PLAINS THIS AFTERNOON...ALREADY SPARKING OFF A FEW THUNDERSTORMS IN CO/FAR WRN NEB. THE BIG QUESTION FOR OUR CWA IS MUCH ACTIVITY WILL DEVELOP...WITH MODELS NOT IN THE GREATEST AGREEMENT. SOME SHOW MORE THAN OTHERS...SO CONFIDENCE IS NOT HIGH. SHOULD THUNDERSTORMS DEVELOP/MOVE INTO THE CWA /MOST LIKELY FROM THE SW/...PARAMETERS CONTINUE TO SUPPORT THE POTENTIAL FOR THEM TO BECOME SEVERE...THE CWA REMAINS IN THE SPC DAY 1 SLIGHT RISK. THE BETTER CHANCES FOR MORE WIDESPREAD ACTIVITY AND SEVERE WEATHER /THUS THE MOVEMENT OF THE ENHANCED RISK/ IS OVER WRN NE/KS INTO CO. OF CONCERN THROUGH THE OVERNIGHT HOURS LIES WITH CONTINUED THUNDERSTORM CHANCES. HOW FAR EAST DOES ANY OF THE ACTIVITY TODAY SHIFT...WITH MODELS ALSO SHOWING THE LLJ CRANKING UP IN THE 40-50KT RANGE AND THE LEADING EDGE OF A STRONGER LOBE OF ENERGY ROTATING AROUND THE LOW INCREASING LIFT ACROSS THE REGION. OVERALL CONFIDENCE REMAINS ON THE LOW SIDE WITH THE AERIAL COVERAGE OF ACTIVITY...MOST MODELS SUPPORT MORE SCATTERED COVERAGE...WITH A FEW MORE ON THE HEFTY SIDE WHEN LOOKING AT QPF FIELDS. KEPT FORECAST POPS SIMILAR TO INHERITED FORECAST...WILL HAVE TO WATCH HOW ACTIVITY EVOLVES THIS EVENING. AS WE GET INTO SATURDAY...LITTLE HAS CHANGED WITH THE STORY OF THIS DAY BEING THE ONE WITH MUCH BETTER FORCING...AS THAT STRONGER WAVE SWINGS OUT OF THE ROCKIES AND ONTO THE PLAINS...AIDED BY INCREASED LIFT VIA A STRONGER MID/UPPER LEVEL JET STREAK ROUNDING THE BASE OF THE TROUGH AND NOSING INTO THE REGION. SIMILAR TO TODAY...MAY HAVE SOME LINGERING ACTIVITY IN THE MORNING WITH A LULL PRIOR TO THE AFTERNOON DEVELOPMENT...WITH SOME MODELS SHOWING THAT LULL LASTING MUCH OF THE DAY FOR PORTIONS OF THE CWA. HAS BEEN LITTLE CHANGE IN MODELS WITH THE PLACEMENT OF THE SFC FEATURES...WITH AREAS OF LOW PRESSURE OVER WRN SD SOUTH INTO WRN KS. AS THAT LARGER SCALE LIFT INCREASES...THE SFC DRY LINE IS EXPECTED TO BE A FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT...WHICH LOOKS TO START OFF JUST OFF TO THE WEST OF THE CWA. STILL APPEARS THINGS WILL BE LINEAR IN NATURE WITH MORE UNIDIRECTIONAL FLOW WITH HEIGHT. MODELS SHOW INSTABILITY TO BE MODEST /PERHAPS LOWER THAN TODAY/...BUT DEEP LAYER SHEAR IS STRONGER...SO SVR CONCERNS REMAIN. WILL KEEP HWO AS IS...HAIL/WIND REMAIN THE MAIN CONCERN...THINK TORNADO POTENTIAL WOULD BE BETTER EARLY ON...BEFORE THINGS FILL IN. SOME MODELS SHOW ACTIVITY SHIFTING EAST FAIRLY QUICKLY...AND STARTED REALLY TRENDING POPS BACK POST 06Z. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 309 PM CDT FRI MAY 15 2015 THE LOCAL AREA WILL BE ON THE BACKSIDE OF THE DYNAMIC UPPER LEVEL LOW TO START THE EXTENDED PERIODS ON SUNDAY...WITH A FEW WRAP AROUND SHOWERS OR AN ISOLATED THUNDERSTORMS NOT OUT OF THE QUESTION NORTH OF INTERSTATE 80 DURING THE MORNING HOURS. GIVEN THE OVERALL LACK OF INSTABILITY AND APPRECIABLE FORCING DURING THE MORNING HOURS BEHIND THIS SYSTEM...THE CHANCE FOR SEVERE OR EVEN MORE WIDESPREAD THUNDERSTORMS APPEARS UNLIKELY AT THIS TIME. THEREAFTER...AS THIS SYSTEM LIFTS NORTHEASTWARD INTO MINNESOTA...COULD SEE A LATE AFTERNOON OR EVENING SHOWER AS AN UPPER LEVEL VORT WRAPS AROUND THE DEPARTING LOW...BUT OVERALL CONFIDENCE OF THIS IS LOW...SO DECIDED TO DRY OUT CONDITIONS ACROSS THE LOCAL AREA FOR SUNDAY AFTERNOON. AS THE MAIN UPPER LEVEL LOW THEN SHIFTS AWAY FROM THE LOCAL AREA...EXPECT THE SURFACE COLD FRONT TO PROGRESS SOUTHWARD ACROSS NEBRASKA OVERNIGHT SUNDAY INTO MONDAY MORNING...WITH A NOTABLY COOLER AIRMASS EXPECTED IN ITS WAKE. LOOKING AT 850 MB TEMPS...THE CURRENT FORECAST MAY BE A BIT TOO OPTIMISTIC AS 850MB TEMPS ARE FORECAST TO DROP BELOW 0C BY MONDAY AFTERNOON. THEN...WITH THE SURFACE HIGH SETTLING SOUTH ACROSS THE LOCAL AREA AND WITH CLEAR SKIES EXPECTED TO START THE DAY ON TUESDAY...COULD SEE THE COOLEST LOW LYING SPOTS BRIEFLY DIP TO 36 DEGREES OR BELOW...WHICH MAY EVENTUALLY WARRANT A MENTION OF FROST. FOR THE TIME BEING... HOWEVER...OPTED TO ADJUST LOWS DOWN A BIT FOR THE MORNING HOURS TUESDAY WITH NO FROST MENTION UNTIL CONFIDENCE INCREASES. OTHERWISE...DRY WEATHER IS EXPECT SUNDAY NIGHT THROUGH TUESDAY...WITH THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS EXPECT TO BEGIN TO SPREAD ACROSS THE LOCAL ARE LATE TUESDAY AFTERNOON OR EVENING. DESPITE TAKING A SIMILAR TRAJECTORY AS THE PREVIOUS TWO UPPER LEVEL LOWS...INSTABILITY IS MUCH MORE LIMITED WITH THIS SYSTEM AND THE UPPER DISTURBANCE IS NOT AS ORGANIZED...SO THINK CHANCES FOR THUNDERSTORMS WILL BE MORE LIMITED WITH PRIMARILY RAIN SHOWERS OVERTAKING THE REGION DURING THE EVENING AND OVERNIGHT HOURS. CHANCES FOR PRECIPITATION SHOULD THEN DWINDLE AS THIS LOW TRACKS EAST LATE WEDNESDAY EVENING OR EARLY THURSDAY...WITH SHORTWAVE RIDGING EXPECTED TO KEEP THINGS DRY FOR THURSDAY. THIS BREAK IS EXPECTED TO BE SHORT LIVED...HOWEVER...AS YET ANOTHER UPPER LEVEL DISTURBANCE IN SOUTHWESTERLY FLOW OVERTAKES THE LOCAL AREA ON FRIDAY. WITH BETTER INSTABILITY TO WORK WITH...A RETURN TO MORE WIDESPREAD THUNDERSTORM COVERAGE COULD EVENTUALLY BE REALIZED FRIDAY AFTERNOON OR EVENING. TEMPERATURE WISE...EXPECT A RELATIVELY COOL WEEK ACROSS THE REGION BEHIND MONDAYS COLD FRONT AS TEMPERATURES ARE NOT FORECAST TO CLIMB BACK ABOVE CLIMATOLOGY THROUGH THE REMAINDER OF THE FORECAST PERIODS. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 659 PM CDT FRI MAY 15 2015 THUNDERSTORMS COULD BE AROUND AT ANYTIME FROM LATE OVERNIGHT ONWARD...BUT ESPECIALLY TOWARD AFTERNOON SATURDAY. VFR CONDITIONS ARE FORECAST...BUT COULD DROP IN THUNDERSTORMS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADP LONG TERM...ROSSI AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT FRI MAY 15 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT FRI MAY 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL CONTINUE THE REMAINDER OF THIS AFTERNOON AND THROUGH TONIGHT. THROUGH THIS EVENING...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY HAZARDS...THOUGH AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. THROUGH THE OVERNIGHT HOURS...ANOTHER ROUND OF STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. A FLOOD WARNING IS IN EFFECT FOR THE PLATTE RIVER ACROSS WESTERN DAWSON COUNTY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY INTO SATURDAY NIGHT...THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA...WITH THE BEST CHANCES COMING DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE HAIL UP TO AROUND THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS UP TO AROUND 70 MPH AND PERHAPS A FEW TORNADOES. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO MAINLY MINOR...SHORT TERM FLOODING ISSUES. A FEW NON-SEVERE THUNDERSTORMS COULD LINGER INTO THE MORNING HOURS SUNDAY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF INTERSTATE 80. TUESDAY INTO WEDNESDAY...LIMITED CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA. FROM THIS WEEKEND INTO THE EARLY PART OF NEXT WEEK...MINOR FLOODING WILL REMAIN POSSIBLE ALONG THE PLATTE RIVER PRIMARILY IN DAWSON COUNTY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND WILL LIKELY BE NEEDED ON SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 722 PM CDT FRI MAY 15 2015 KSZ017-160100- ROOKS KS- 722 PM CDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 800 PM CDT... AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF ZURICH...OR 12 MILES NORTH OF YOCEMENTO...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...STOCKTON AND ZURICH. LAT...LON 3948 9939 3938 9907 3913 9924 3913 9952 TIME...MOT...LOC 0022Z 201DEG 23KT 3908 9942 HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT FRI MAY 15 2015
NEZ072-082-160200-
FURNAS NE-GOSPER NE-
821 PM CDT FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 900 PM CDT...
AT 821 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HENDLEY...OR 25 MILES NORTH OF NORTON...MOVING NORTH AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARAPAHOE...BEAVER CITY...HOLBROOK AND EDISON.
LAT...LON 4044 10001 4044 9998 4060 9998 4055 9964
4054 9964 4011 9982 4015 10005
TIME...MOT...LOC 0121Z 191DEG 23KT 4021 9992
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT FRI MAY 15 2015
KSZ005-NEZ082-083-160200-
PHILLIPS KS-HARLAN NE-FURNAS NE-
832 PM CDT FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 900 PM
CDT...
AT 832 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONG ISLAND...OR 18 MILES NORTHWEST OF PHILLIPSBURG...MOVING NORTH AT
25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALMA...ORLEANS...STAMFORD...LONG ISLAND AND WOODRUFF.
LAT...LON 4024 9967 4018 9932 3984 9947 3986 9963
4000 9963 4000 9969
TIME...MOT...LOC 0132Z 191DEG 23KT 3993 9957
HEINLEINThe Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569472, 569473.